Texas, 2013Drought in Texas, May 1 to 31, 2013
May 1 to 31, 2013 · NWS BRO · 10 events in 10 counties and zones
Little to no rain fell across the Rio Grande Valley and Deep South Texas during the first ten days of May. Widespread rains from late on the 10th through early on the 12th, with scattered rains through the 13th, would improve conditions by the May 14th Drought Monitor update.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Little to no rain fell across the Rio Grande Valley and Deep South Texas during the first ten days of May. Widespread rains from late on the 10th through early on the 12th, with scattered rains through the 13th, would improve conditions by the May 14th Drought Monitor update.
The general lack of rainfall allowed for no improvement in drought conditions until then. However, the rainfall in late April prevented drought conditions from deteriorating across the region. Extreme (D3) to Exceptional (D4) drought conditions continued to blanket the area. Some areas, particularly extreme southeastern Starr through western Hidalgo County, and much of the Kenedy County King Ranch area, missed the significant rainfall and remained in Exceptional Drought through the entire month.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Apr 30, 11:36 PM CST, 24 minutes earlier.
Area forecast discussion, Apr 30, 11:36 PM CST, 24 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1236 AM CDT WED MAY 1 2013
.DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.
&&
.AVIATION...ADJUSTED THE PREVIOUS TAFS TO ACCOUNT FOR CEILING AND
VISIBILITY TRENDS. LIFR CONDITIONS WILL PERSIST THROUGH THE NIGHT
WITH LIGHT FOG AND LOW CEILINGS PREVAILING. WEDNESDAY...FULL VFR
WILL RETURN WITH MODERATE WINDS AND PARTLY CLOUDY SKIES...HOWEVER
DEGRADED AVIATION CONDITIONS WILL LIKELY RETURN WEDNESDAY NIGHT AS
CLOUD DECKS FALL AND FOG ONCE AGAIN DEVELOPS.
&&
.PREV DISCUSSION... /ISSUED 702 PM CDT TUE APR 30 2013/
DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.
AVIATION...SATELLITE IMAGES AND SURFACE OBSERVATIONS INDICATE
MOSTLY CLEAR SKIES ACROSS THE CWA EARLY THIS EVENING. VISIBILITIES
WERE NEAR 3SM WITH HAZE AT KSPL. EXPECT MVFR TO IFR CONDITIONS TO
DEVELOP TONIGHT AS LOW CLOUDS AND FOG DEVELOP WITH CLEAR SKIES AND
LIGHT WINDS. CEILINGS AND VISIBILITIES WILL IMPROVE WED MORNING AS
MIXING INCREASES WITH DIURNAL HEATING.
PREV DISCUSSION... /ISSUED 138 PM CDT TUE APR 30 2013/
SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/...A SURFACE BASED
INVERSION UNDER A SATURATED BOUNDARY LAYER...COUPLED WITH LIGHT
WINDS...RESULTED IN A FOG SCENARIO THIS MORNING. HIGH PRESSURE
WILL STILL BE ATOP THE REGION THROUGH THE NEXT 24 HOURS...WITH A
LOW PRESSURE AREA UPSTREAM INSTIGATING A BIT STRONGER ONSHORE
FLOW... WITH LIGHT TO MODERATE SOUTHEAST WINDS. THOSE WINDS WILL
DROP OFF SLIGHTLY TONIGHT HOWEVER...AS HIGH PRESSURE ADVANCES
SOUTH THROUGH THE PLAINS...RELAXING THE PRESSURE GRADIENT
SOMEWHAT. PATCHY TO AREAS OF MDT FOG WILL LIKELY DEVELOP AGAIN
WEDNESDAY MORNING...BUT DRY AIR MIXING DOWN WILL ERODE SOME OF THE
BOUNDARY LAYER MOISTURE AND ANY FOG WILL BE LESS PRONOUNCED OR
MORE SHORT LIVED. PARTLY CLOUDY TO MOSTLY SUNNY SKIES WILL BECOME
PARTLY TO MOSTLY CLOUDY TONIGHT AS LOW CLOUDS REDEVELOP.
LOW TEMPERATURES IN THE UPPER 60S TO NEAR 70 TONIGHT WILL WARM INTO
THE MID 80S NEAR THE COAST TO THE MID 90S INLAND WEDNESDAY...UNDER
MOSTLY SUNNY SKIES AND LIGHT TO MODERATE SOUTHEAST WINDS. THE WIND
WEDNESDAY NIGHT WILL BE STEADY THOUGH LIGHT...WITH FOG POSSIBLE ONCE
AGAIN AS LOW LEVEL MOISTURE BEGINS TO INCREASE. LOW TEMPS WEDNESDAY
NIGHT WILL BE JUST A TOUCH WARMER THAN THOSE TUESDAY MIGHT...THAT IS
TO SAY A DEGREE OR TWO ON EITHER SIDE OF 70. RAIN CHANCES THROUGH
THE SHORT TERM REMAIN NEAR NIL.
LONG TERM /THURSDAY THROUGH TUESDAY/...
A STRONG EARLY MAY COLD FRONT WILL BE MARCHING THROUGH ON THURSDAY.
GLOBAL MODEL CONSENSUS IS A LITTLE FASTER IN THE 00Z AND 12Z SUITE
FROM 24 HOURS AGO AND NAM12 IS A FEW HOURS FASTER STILL. BASED ON
THE STRONG UPPER SUPPORT ASSOCIATED WITH A TIGHTLY WOUND MID AND
LOWER LEVEL CYCLONE...AND INCREASING SUBSIDENCE AND COLD AIR DAMMING
ALONG THE ROCKIES BEHIND THE SYSTEM SPED THE FORECAST FROPA UP A
LITTLE FASTER THAN THE NAM...WHICH BASED ON THE WAY THE LAST SEVERAL
SIMILAR FRONTS HAVE PLAYED OUT WOULD PUT US IN PRETTY GOOD SHAPE IN
THE 48 TO 54 HOUR PREFRONTAL WINDOW.
NEW FORECAST PUTS THE FRONT THROUGH DURING THE AFTERNOON HOURS ON
THURSDAY WITH 25 TO 30 MPH WINDS OVER LAND...GUSTS TO 40 MPH
POSSIBLE AND 25 TO 32 KT MARINE WIND WITH GUSTS IN THE 33 TO 38KT
RANGE WITH TEMPERATURES FALLING THROUGH THE DAY BEHIND THE FRONT.
WIND ADVISORY CONDITIONS WILL BE POSSIBLE...ESPECIALLY ALONG THE
HIGHWAY 77 CORRIDOR AND EASTWARD...AND A FAIRLY LENGTHY PERIOD OF
GALE FORCE GUSTS WILL BE POSSIBLE. 24 TO 30 HOURS OF WINDS OF AT
LEAST 20 TO 25KTS LOOKS VERY LIKELY. HIGHER THAN NORMAL TIDAL LEVELS
ARE VERY LIKELY THURSDAY AND FRIDAY AS WELL WITH THE STRONG
NORTHERLY FETCH.
PRECIP WITH THE FRONT LOOKS LESS PROMISING THAN IT HAS AS STRONG
SUBSIDENCE INDUCED BY RIDGING AHEAD OF THE STRENGTHENING UPPER
TROUGH INCREASES OUR CAPPING INVERSION QUITE A BIT AHEAD OF THE
FRONT. THE LARGE SCALE ASCENT FROM THE UPPER TROUGH IS NOT PROJECTED
TO MAKE IT FAR ENOUGH SOUTH TO LIFT THAT CAP OUT AND OUR BEST RAIN
CHANCES WILL LIKELY BE POST FRONTAL WITH AT LEAST A BIT OF ELEVATED
INSTABILITY AND A SHORT WINDOW FOR STRATIFORM RAIN ALONG THE FRONTAL
SLOPE.
BEHIND THE FRONT THE REGION WILL SIT IN NORTHWESTERLY FLOW ALOFT
WITH A FAIRLY WEAK LOW LEVEL PRESSURE GRADIENT WITH WEAK RIDGING
OFFSHORE. SUBSIDENCE SHOULD KEEP OUR COLUMN QUITE DRY ALLOWING FOR
AFTERNOON MIXING TO LIMIT ANY REAL CONVECTIVE POTENTIAL AND LIGHT TO
MODERATE WINDS IN A WEAK LOW LEVEL PRESSURE GRADIENT WILL SLOW
MOISTURE RETURN WHICH SHOULD LEAD TO A NICE STRETCH OF SEVERAL DAYS
OF LOWER RELATIVE HUMIDITY AND MODERATE TEMPERATURES. THAT STARTS TO
END BY MONDAY AS SOUTHEASTERLY WINDS RETURN AND TEMPERATURES AND
HUMIDITY START TO CLIMB ONCE AGAIN.
MARINE...
TONIGHT THROUGH WEDNESDAY NIGHT...LIGHT TO MODERATE SOUTHEAST WINDS
AND MDT SEAS WILL PERSIST ACROSS THE MARINE AREAS THROUGH WEDNESDAY
NIGHT. LOW PRESSURE OVER THE SOUTHERN HIGH PLAINS WILL INTERACT WITH
HIGH PRESSURE SHIFTING EAST OVER THE GULF TO KICK START INCREASED
BUT SHORT LIVED SOUTHEAST RETURN FLOW LOCALLY TONIGHT. HIGH PRESSURE
WILL BUILD SOUTH WEDNESDAY NIGHT INTO THURSDAY...WEAKENING WINDS.
THURSDAY THROUGH SUNDAY...
AN EXTENDED PERIOD OF POOR MARINE CONDITIONS IS ANTICIPATED STARTING
DURING THE AFTERNOON ON THURSDAY AS A STRONG COLD FRONT MOVES ACROSS
THE LOWER TEXAS COAST. AROUND 24 TO 36 HOURS OF AT LEAST SMALL CRAFT
ADVISORY LEVEL NORTHERLY WINDS ARE EXPECTED WITH SEVERAL HOURS OF
GALE FORCE GUSTS POSSIBLE WITH SEAS BECOMING VERY ROUGH. WINDS WILL
BEGIN TO RELAX LATE FRIDAY. SEAS AND WINDS SHOULD BECOME MORE LIGHT
MODERATE ON SATURDAY INTO SUNDAY WITH MUCH MORE FAVORABLE CONDITIONS
THROUGH THE BEGINNING OF THE WORK WEEK.
&&
.BRO WATCHES/WARNINGS/ADVISORIES...NONE.
&&
THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WEATHER.GOV/RGV
Hazardous weather outlook, Apr 30, 3:24 AM CST, 20 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
424 AM CDT TUE APR 30 2013
TXZ248>257-010930-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
424 AM CDT TUE APR 30 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
AN ENHANCED RISK OF WILDFIRE GROWTH AND SPREAD IS POSSIBLE ON
FRIDAY DUE TO THE PASSAGE OF A COLD FRONT.
A MODERATE TO HIGH RISK OF RIP CURRENTS IS POSSIBLE AT THE BEACHES
OF SOUTH PADRE ISLAND AND AT BOCA CHICA BEACH THURSDAY NIGHT AND FRIDAY
DUE TO STRONGER WINDS AND HIGHER SEAS.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
GMZ130-132-135-150-155-170-175-010930-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
424 AM CDT TUE APR 30 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
SMALL CRAFT ADVISORIES LIKELY...GALE WARNING POSSIBLE...ALONG THE
LOWER TEXAS COAST THURSDAY NIGHT AND FRIDAY DUE TO THE PASSAGE OF
A COLD FRONT.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
Drought, Brooks
- When
- May 1, 12:00 AM CST to May 27, 11:59 PM CST
- Where
- Brooks forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 27.032, -98.219 (the zone’s center; the record gives no point)
The lack of rainfall resulted in most of Brooks County being entrenched in Exceptional (D4) Drought conditions the first week of May, except for an area of Extreme (D3) Drought conditions over the western central portion of the county. Periods of rain and scattered thunderstorms between May 10 and 15 would scour out the D4 area to just the eastern third of the county. Torrential rains on May 24th would help improve conditions by the last few days of the month.
Drought, Cameron
- When
- May 1, 12:00 AM CST to May 13, 11:59 PM CST
- Where
- Cameron forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 26.152, -97.453 (the zone’s center; the record gives no point)
Little rainfall resulted in the great majority of Cameron County experiencing Extreme (D3) Drought conditions during the first week of May. Exceptional (D4) Drought conditions held firm across the NW and the NE corners of the county.
Drought, Coastal Cameron
- When
- May 1, 12:00 AM CST to May 13, 11:59 PM CST
- Where
- Coastal Cameron forecast zone
- Reported by
- Drought Monitor
Little rainfall resulted in the northern half of coastal Cameron County continuing in Exceptional (D4) Drought conditions, while the southern half held onto Extreme (D3) Drought conditions.
Drought, Coastal Willacy
- When
- May 1, 12:00 AM CST to May 13, 11:59 PM CST
- Where
- Coastal Willacy forecast zone
- Reported by
- Drought Monitor
The general lack of rainfall during the first week of May allowed for all of coastal Willacy County was mired in Exceptional (D4) Drought conditions.
Drought, Hidalgo
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Hidalgo forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 26.397, -98.181 (the zone’s center; the record gives no point)
A general lack of rainfall allowed for all of Hidalgo County to be mired in Exceptional (D4) drought conditions the first week of May, except for the SE corner which experienced Extreme (D3) drought conditions. Locally heavy rains, generally between 1 and 3 inches from Mercedes to Weslaco between the 10th and 15th reduced the area of D4 to the western and northern portion of the county through May 21st. Bands of heavy rain across the north third of the county on May 24th improved these areas from D4 to D3 by the 28th. However, D4 remained across the western and central portions of the county - who missed the periodic heavy rainfall.
Drought, Jim Hogg
- When
- May 1, 12:00 AM CST to May 13, 11:59 PM CST
- Where
- Jim Hogg forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 27.043, -98.697 (the zone’s center; the record gives no point)
A lack of rainfall allowed for most of Jim Hogg County to continue in Extreme (D3) Drought conditions, except for a sliver of Exceptional (D4) Drought conditions along the southern county border.
Drought, Kenedy
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Kenedy forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 26.928, -97.636 (the zone’s center; the record gives no point)
Little to no rain during the first week of May allowed for all of Kenedy County to remain entrenched in Exceptional (D4) Drought conditions. Patchy rainfall between the 10th and 13th near the coast helped trim a sliver of the D4 area to D3 (Extreme Drought) by May 14th. Locally heavy rains estimated at 1 to 2 inches west of Highway 77 would further trim this area back from D4 to D3; however, the majority of the county held at D4 through the month.
Drought, Starr
- When
- May 1, 12:00 AM CST to May 13, 11:59 PM CST
- Where
- Starr forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 26.562, -98.738 (the zone’s center; the record gives no point)
Little to no rain during the first week of May allowed for all of Starr County to remain entrenched in Exceptional (D4) Drought conditions.
Drought, Willacy
- When
- May 1, 12:00 AM CST to May 13, 11:59 PM CST
- Where
- Willacy forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 26.477, -97.592 (the zone’s center; the record gives no point)
Little to no rain during the first ten days of May allowed for the vast majority of Willacy County to be encompassed by Exceptional (D4) drought conditions, except for an area of Extreme (D3) Drought conditions in the south central portion of the county. Conditions would improve after locally heavy rainfall on the 11th, in time for the May 14th Drought Monitor update.
Drought, Zapata
- When
- May 1, 12:00 AM CST to May 13, 11:59 PM CST
- Where
- Zapata forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 27.001, -99.169 (the zone’s center; the record gives no point)
For the first ten days of May little to no rain fell, resulting in the northern two thirds of Zapata County experiencing Extreme (D3) Drought conditions, except for the southern third, which was affected by Exceptional (D4) Drought conditions. Locally heavy rain from strong thunderstorms late on the 10th, and again periodically through the 13th, would improve conditions rather dramatically by mid month.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Illinois, May 1 to 22, 20131 death · $50 million · 10 events
- Drought in Texas, May 1 to 31, 2013$410 million · 20 events
- Drought in Texas, May 1 to 31, 2013$50 million · 24 events
- Drought in Oklahoma, May 1 to 31, 2013$75 million · 3 events
- Heavy Snow in Iowa, May 1 to 2, 2013$1.5 million · 14 events
- Flash Flooding and Hail in Mississippi, May 1, 2013$1.6 million · 1 in hail · 3 events
- Wildfire and High Wind in California, May 1, 2013$580,000 · 62 kt wind · 6 events
- Drought in Texas, May 1 to 31, 2013$121,000 · 33 events
- Wildfire in California, May 1 to 4, 2013$400,000 · 1 event
- Flooding in North Dakota, May 1 to 31, 2013$200,000 · 2 events
- Flash Flood and Flooding in Florida, May 1 to 3, 2013$96,000 · 12 events
- Heavy Snow in Minnesota, May 1 to 5, 2013$120,000 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 455464, 455465, 455466, 455467, 455468, 455469, 455471, 455472, 455473, 455475.